Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 6, NWS Key West, FL

April 11, 2021

NWS Key West, FL issued this special marine warning at Apr 11, 2021, 4:07 AM EDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2021, 4:07 AM EDT (08:07 UTC)
Expired
Apr 11, 2021, 5:00 AM EDT
In force
53 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 60 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2021-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2021-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

526 
WHUS52 KKEY 110807
SMWKEY
GMZ031-032-042-043-052>054-072>074-110900-
/O.NEW.KKEY.MA.W.0006.210411T0807Z-210411T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
407 AM EDT Sun Apr 11 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Ocean Reef to west end of
  Seven Mile Bridge out 60 nm...
  Straits of Florida from west end of Seven Mile Bridge to Halfmoon
  Shoal out 60 nm...
  Bayside and Gulf side from Craig Key to west end of Seven Mile
  Bridge...
  Florida Bay including Barnes Sound, Blackwater Sound, and
  Buttonwood Sound...

* Until 500 AM EDT.

* At 404 AM EDT, an area of strong winds due to earlier thunderstorm 
  activity is affecting the Middle and Upper Keys, and surrounding 
  waters. The residual shower activity is weakening and moving east 
  around 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Mosquito Bank Light, Tavernier Creek, Dump Keys, Bonefish Tower,
  Tennessee Reef Light, Twin Keys and French Ref.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, and blinding downpours. Make sure all on board are wearing life
jackets.

&&

LAT...LON 2524 8013 2513 7997 2423 8044 2436 8135
      2518 8084 2517 8081 2521 8082 2518 8080
      2521 8076 2516 8080 2515 8072 2519 8076
      2518 8073 2521 8073 2514 8071 2522 8063
      2524 8054 2520 8050 2527 8041
TIME...MOT...LOC 0804Z 270DEG 21KT 2511 8062 2439 8106 

HAIL...0.00IN
WIND...>34KTS

$$

SDR
1 follow-up statement
164 
FZUS72 KKEY 110900
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
500 AM EDT Sun Apr 11 2021

GMZ031-032-042-043-052>054-072>074-110908-
/O.EXP.KKEY.MA.W.0006.000000T0000Z-210411T0900Z/
500 AM EDT Sun Apr 11 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 500 AM EDT...

The affected areas were... 
Hawk Channel and Straits of Florida from Ocean Reef to west end of
Seven Mile Bridge out 60 nm...
Straits of Florida from west end of Seven Mile Bridge to Halfmoon
Shoal out 60 nm...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...

The strong winds affecting the Middle and Upper Keys have weakened. 
However, gusts up to 25 knots are still possible during the next 
hour.

LAT...LON 2524 8013 2513 7997 2423 8044 2436 8135
      2518 8084 2517 8081 2521 8082 2518 8080
      2521 8076 2516 8080 2515 8072 2519 8076
      2518 8073 2521 8073 2514 8071 2522 8063
      2524 8054 2520 8050 2527 8041
TIME...MOT...LOC 0858Z 270DEG 21KT 2511 8029 2439 8073 

$$

SDR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 10, 10:43 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 10, 10:43 PM EDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1043 PM EDT Sat Apr 10 2021

.DISCUSSION...
Currently - An Atlantic high is centered well northeast of the
Bahamas and extends a broad ridge southwestward across South
Florida and Cuba. The lower level ridge is aligned across and
northeast of the Bahamas. Meanwhile, troughing aloft is spilling
east southeastwards into our area and was earlier responsible for
a strong squall line that sped south and southeastwards through
the Gulf of Mexico and approaching our area. This evenings
sounding indicated surface based CAPE of around 3100, a good
amount of dry air aloft and only a sliver of very low level
inhibition. The increased convergence across our area along with
winds quickly veering from east southeast to southwest through the
lowest 100 mb has resulted in an eruption of scattered to
numerous showers with embedded thunderstorms across the Keys and
surrounding waters. At this time, the strongest activity is
located on our western most waters.

Short Term Update - In the near term, shower and thunderstorm
activity is expected to increase near the island chain. This is
due to the squeeze play between the synoptic southeasterlies and
the northeasterly wind surge associated with the gulf squall.
With that said, all mesoscale models suggest the vast majority of
the heaviest and most concentrated activity will remain west of
the Keys. There is precedence for this, particularly that the
showers in and around the Keys will more likely than not drop its
own outflow boundaries stabilizing the environment. With all this
in mind, will raise pops to high chance and increase thunderstorm
coverage. In wake of the shower and thunderstorm activity in the
near term, winds will gradually relax and shift back to light
southerlies, more representative of the synoptic flow. Outside of
rain cooled areas, overnight lows will be in the mid 70s with dew
points lingering in the lower 70s.

&&

.MARINE...
A ridge to our northeast as a trough swings through the
southeastern United States. Gentle to moderate southeasterly
breezes will relax and shift southerly as the ridge shifts east
southeasterly. An active weather pattern is in place and showers
and thunderstorms have developed, with the strongest and most
concentrated activity located over our western most gulf and
Atlantic waters. This activity should remain to our west, there
will also be showers and a few thunderstorms nearer the island
chain.

&&

.AVIATION...
Showers and thunderstorms developing in an around the Florida Keys
this evening may deliver a brief spell of sub VFR conditions at
the island terminals. Surface winds will generally be light to
gentle out of the southeast, shifting south. With that said,
convective activity near and not so near the terminals may produce
short term large perturbations in both wind speed and direction.

&&

.CLIMATE...

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....SDR
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 10, 4:20 AM EDT, 23 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
420 AM EDT Sat Apr 10 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-111000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
420 AM EDT Sat Apr 10 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

For today, no hazardous weather is expected at this time.

Tonight, isolated thunderstorms will be possible across the
Florida Keys and the surrounding coastal waters. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and locally gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms will be possible across the Florida Keys
and the surrounding coastal waters from Sunday afternoon through
Monday. The primary thunderstorm hazards will be cloud to surface
lightning strikes and locally gusty winds. A few of the storms
could become strong to marginally severe Sunday night.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 11, 2:19 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
219 AM EDT SUN APR 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
04/11/2021  M43 MPH          GMZ033             FL   MESONET

            A SOUTH-SOUTHEAST WIND GUST OF 37 KTS, OR 43 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
            LIGHT AT 126 AM EDT.

&&

JACOBSON

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:06 PM EDTSpecial Marine WarningKEY54 min
Apr 11, 1:36 AM EDTSpecial Marine WarningKEY54 min
Apr 11, 2:29 AM EDTSpecial Marine WarningKEY61 min
Apr 11, 5:23 PM EDTSpecial Marine WarningKEY52 min
Apr 11, 6:05 PM EDTSpecial Marine WarningKEY23 min
Apr 11, 6:13 PM EDTSpecial Weather StatementKEY47 min
Apr 11, 6:27 PM EDTSpecial Marine WarningKEY63 min
Apr 11, 6:44 PM EDTSpecial Marine WarningKEY46 min
Apr 11, 7:11 PM EDTSpecial Weather StatementKEY49 min
Apr 11, 7:24 PM EDTSpecial Marine WarningKEY51 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.